Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 375, NWS Dodge City, KS

August 19, 2018Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2018, 7:09 PM CDT for Ellis County, Rush County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2018, 7:09 PM CDT (00:09 UTC)
Expired
Aug 19, 2018, 7:38 PM CDT
In force
29 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:17 PM CDTHAIL 15 Ssw Victoria, KSQUARTER SIZED HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WUUS53 KDDC 200009
SVRDDC
KSC051-165-200100-
/O.NEW.KDDC.SV.W.0375.180820T0009Z-180820T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
709 PM CDT SUN AUG 19 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Rush County in central Kansas...
  Southeastern Ellis County in central Kansas...

* Until 800 PM CDT.

* At 708 PM CDT, a severe thunderstorm was located 4 miles east of
  Munjor, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Victoria, Otis, Bison, Timken, Loretta, Pfeifer, Shaffer, Munjor
  and Toulon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3880 9904 3836 9903 3836 9924 3879 9934
      3890 9915
TIME...MOT...LOC 0008Z 322DEG 26KT 3879 9919 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
358 
WWUS53 KDDC 200025
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
725 PM CDT SUN AUG 19 2018

KSC051-165-200100-
/O.CON.KDDC.SV.W.0375.000000T0000Z-180820T0100Z/
Rush KS-Ellis KS-
725 PM CDT SUN AUG 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN RUSH AND SOUTHEASTERN ELLIS COUNTIES...

At 724 PM CDT, a severe thunderstorm was located 3 miles east of
Pfeifer, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Otis, Bison, Timken, Pfeifer, Loretta and Shaffer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3880 9904 3836 9903 3836 9924 3869 9929
      3882 9907
TIME...MOT...LOC 0024Z 322DEG 26KT 3869 9909 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
575 
WWUS53 KDDC 200038
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
738 PM CDT SUN AUG 19 2018

KSC051-165-200048-
/O.CAN.KDDC.SV.W.0375.000000T0000Z-180820T0100Z/
Rush KS-Ellis KS-
738 PM CDT SUN AUG 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RUSH AND SOUTHEASTERN
ELLIS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3880 9904 3836 9903 3836 9924 3869 9929
      3882 9907
TIME...MOT...LOC 0036Z 322DEG 26KT 3861 9901 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:28 PM CDT, 41 minutes earlier.

Area forecast discussion, Aug 19, 6:28 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Sun Aug 19 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Monday)
Issued at 320 PM CDT Sun Aug 19 2018

The system that brought heavy rainfall to the region continues to
move east, and the surface low is now located near Wichita, KS.
Southwest Kansas is left with dry conditions for now, but short-
fuse models show redevelopment of a few storms associated with
the backside of the low and DPVA attendant shortwave energy this
evening. Any related storms should remain isolated and in our
northern zones, in the I-70 corridor. Any storms that form are not
expected to become severe. Wind has picked up this afternoon with
gusts to 25-30 mph due a strengthened pressure gradient behind
the low, and building surface high pressure in eastern Colorado.
This will cause wind to remain gusty through the overnight and
during the day on Monday.

Monday: Dry and cooler. Subsidence behind the aforementioned low
will cause clouds to clear out through the morning. Despite the
full sun, cold air advection will cause highs to stay in the lower
70s, with 80s toward the Oklahoma border.

.LONG TERM...(Monday night through Sunday)
Issued at 320 PM CDT Sun Aug 19 2018

Monday night, the pressure gradient relaxes as the surface high
pressure axis moves into southwest Kansas causing light wind. With
the cooler airmass, temperatures should stay in the 50s Monday
night.

On Tuesday, upper level ridging sets up over the southwest, with a
longwave trough over the Great Lakes region. This pattern will
allow a few shortwaves to move through our region, with the first
occurring on Tuesday evening in tandem with a strong upper level
northwest jet that moves into the Plains. This will become our
next chance for precipitation. Both the ECMWF and GFS hint at the
rain continuing through the day on Wednesday. Highs on both
Tuesday and Wednesday look to reach the upper 70s to lower 80s.
Enjoy the taste of below normal temperatures for this time of the
year while you can. A warmer air mass moves in through the
weekend, moderating temperatures.

Another shortwave passes through on Thursday evening, providing
enough upper-level divergence for another shot of rain into Friday
morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 626 PM CDT Sun Aug 19 2018

Showers and a few isolated thunderstorms will move southeast across
southwest and portions of central Kansas through late this evening,
potentially affecting KGCK, KDDC, and KHYS with gusty winds and
possibly brief MVFR cigs. Low level stratus is then expected to
develop across central and portions of southwest Kansas overnight
behind a cold front pushing southeast into northern Oklahoma. MVFR
cigs will be possible in the vicinity of KHYS and possibly as far
southwest as KDDC generally after 06Z. Widespread VFR conditions are
expected to return by mid to late Monday morning as any stratus
deck begins to lift/scatter out. North to northwest winds 5 to
15kt early this evening are expected to increase around 15 to 30kt
as a strong surface low in northeast Kansas moves northeast into
southern Iowa and northern Missouri, in turn influencing a tightening
pressure gradient across western Kansas. Winds are then expected
to subside somewhat Monday while becoming more northerly as the
surface low pushes further east during the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  79  56  81 /  40   0   0   0
GCK  59  80  53  81 /  40   0   0   0
EHA  57  80  57  89 /  10   0   0  20
LBL  61  80  56  85 /  20   0   0  10
HYS  61  77  57  78 /  40   0   0   0
P28  64  82  59  83 /  40   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reynolds
LONG TERM...Reynolds
AVIATION...JJohnson
Hazardous weather outlook, Aug 19, 3:10 AM CDT, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
310 AM CDT Sun Aug 19 2018

KSZ030-031-043>046-061>066-074>081-084>090-200815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
310 AM CDT Sun Aug 19 2018 /210 AM MDT Sun Aug 19 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Rain and embedded thunderstorms will gradually end across the
eastern zones this morning. Locally heavy rainfall is expected,
but no severe weather is expected.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Flooding: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Dry weather returns Monday. Another round of scattered
thunderstorms is expected Tuesday night into Wednesday morning,
favoring the northern counties. Severe weather appears unlikely at
this time. Much warmer afternoon temperatures are expected by the
end of the week.

Days 2-7 Hazards
----------------
* Monday
  No hazards.

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, Aug 19, 6:01 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
601 PM CDT SUN AUG 19 2018

KSZ030-031-045-046-192345-
Rush KS-Trego KS-Ellis KS-Ness KS-
601 PM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHERN RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 645 PM
CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Cedar Bluff, moving southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Schoenchen, McCracken, Liebenthal, Brownell, Cedar Bluff and
Hargrave.

LAT...LON 3883 9990 3893 9970 3860 9911 3843 9985
TIME...MOT...LOC 2301Z 328DEG 33KT 3882 9975

JJOHNSON
Special weather statement, Aug 19, 6:02 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
602 PM CDT SUN AUG 19 2018

KSZ078-200000-
Ford KS-
602 PM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR FORD COUNTY UNTIL 700 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Ft. Dodge, moving southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Bucklin, Ford, Wright, Kingsdown and Ft. Dodge.

LAT...LON 3777 10008 3786 9989 3749 9958 3749 10007
TIME...MOT...LOC 2302Z 327DEG 33KT 3776 9994

JJOHNSON
Special weather statement, Aug 19, 6:20 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
620 PM CDT SUN AUG 19 2018

KSZ031-200000-
Ellis KS-
620 PM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY UNTIL 700 PM
CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Codell, or 13 miles north of Emmeram, moving southeast
at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Victoria, Walker, Catherine, Emmeram and Toulon.

LAT...LON 3877 9904 3872 9919 3913 9954 3913 9904
TIME...MOT...LOC 2320Z 323DEG 26KT 3914 9920

JJOHNSON
Special weather statement, Aug 19, 6:58 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
658 PM CDT SUN AUG 19 2018

KSZ031-046-200045-
Rush KS-Ellis KS-
658 PM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSH AND SOUTHEASTERN
ELLIS COUNTIES UNTIL 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hays, moving southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, La Crosse, Victoria, Catherine, Otis, Bison, Schoenchen,
Liebenthal, Timken, Munjor, Loretta, Pfeifer, Toulon, Shaffer,
Antonino and Yocemento.

LAT...LON 3881 9904 3836 9903 3836 9925 3889 9944
      3900 9926
TIME...MOT...LOC 2358Z 322DEG 26KT 3888 9928

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:08 PM CDTSpecial Weather StatementDDCStafford37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.